Alert archive / Alabama / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 103, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2007, 3:02 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2007, 3:02 PM CDT (20:02 UTC)
- Expired
- May 12, 2007, 3:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 122002 SVRBMX ALC075-107-122030- /O.NEW.KBMX.SV.W.0103.070512T2002Z-070512T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 302 PM CDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA... NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 330 PM CDT * AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MELBORNE...OR 12 MILES EAST OF COLUMBUS...AND MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ETHELSVILLE AND PINE GROVE DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3347 8808 3363 8819 3355 8827 3329 8829 $$ 12/SIRMON
1 follow-up statement
000 WWUS54 KBMX 122016 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 316 PM CDT SAT MAY 12 2007 ALC075-122026- /O.CAN.KBMX.SV.W.0103.000000T0000Z-070512T2030Z/ LAMAR AL- 316 PM CDT SAT MAY 12 2007 ...THE SEVERE THUNDERSTORM WARNING FOR LAMAR COUNTY IS CANCELLED... LAT...LON 3347 8808 3353 8818 3353 8826 3329 8829 $$ ALC107-122030- /O.CON.KBMX.SV.W.0103.000000T0000Z-070512T2030Z/ PICKENS AL- 316 PM CDT SAT MAY 12 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTHWESTERN PICKENS COUNTY... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF ETHELSVILLE...OR ABOUT 10 MILES EAST OF COLUMBUS...MOVING SOUTHWEST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE GROVE LAT...LON 3347 8808 3353 8818 3353 8826 3329 8829 $$ 12/SIRMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:12 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 12, 12:12 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1212 PM CDT SAT MAY 12 2007 .UPDATE...AFTERNOON MESOSCALE TRENDS AND AVIATION. && .DISCUSSION... WEAK SURFACE TROUGH CUTTING THE AREA ALMOST IN TWO FROM THE NORTHWEST TO SOUTHEAST LATE THIS MORNING. NOT MUCH OF A DEW POINT OR TEMPERATURE DISCONTINUITY NEAR THE TROUGH. AS WE APPROACH THE CONVECTIVE TEMPERATURE...CUMULUS HAS STARTED DEVELOPING NEAR THE TROUGH AXIS IN NORTHWEST ALABAMA AND IN THE TERRAIN INDUCED AREA NORTH AND NORTHEAST. ALSO NOTED A MINOR MOISTURE CHANGE NEAR THIS SAME ZONE ALOFT WITH SOME LOW LEVEL CONVERGENCE FORECAST NEAR THIS BOUNDARY THIS AFTERNOON. 12Z AREA SOUNDINGS AND FORECAST SOUNDINGS INDICATE ATMOSPHERE WILL BE CAPABLE OF SCATTERED THUNDERSTORMS WITH MUCH OF THE MOISTURE CONFINED TO THE LOWER LEVELS. CLOUDS HAVE NOT BEEN PRESENT AS MUCH AS FORECAST...THEREFORE INCREASED HIGH TEMPERATURES A FEW DEGREES MANY SPOTS BUT NOT QUITE AS WARM AS YESTERDAY. EXPECT A 10 DEGREE CHANGE FROM 15Z TEMPS EVEN WITH THE ADDED LOW LEVEL MOISTURE. THUNDERSTORMS WILL BE CAPABLE OF SOME GUSTY WINDS AND POSSIBLY SMALL HAIL. STORMS WILL MOVE A TAD FASTER THAN YESTERDAY...BUT A BRIEF DOWNPOUR REMAINS POSSIBLE. 75/LINHARES PREVIOUS DISCUSSION...TODAY THROUGH TUESDAY. STARTING THE DAY OFF AGAIN WITH MUGGY CONDITIONS ACROSS THE SOUTHEAST. TEMPS WERE RUNNING IN THE MID 60S WITH DEWPOINTS JUST A TAD BELOW THAT. ALSO HAVE A LITTLE PATCHY FOG OUT THERE. LITTLE CHANGE IN THINKING THROUGH THE PERIOD. WARM TEMPS TODAY COMBINED WITH WEAK SURFACE TROUGH CENTERED BETWEEN KCSG AND KALX WILL SPARK SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS TODAY. AS WITH YESTERDAY...STRONG GUSTY WINDS...SMALL HAIL...AND LOCALIZED HEAVY RAINFALL WILL AGAIN BE POSSIBLE. RAIN CHANCES VACATE TO OUR SOUTH BY SUNDAY AS A WEAK BOUNDARY PUSHES DOWN FROM THE NORTH TONIGHT USHERING IN A DRIER AIRMASS ALOFT. THIS COURTESY OF A RIDGE BUILDING IN BEHIND AN EAST COAST TROUGH. SAID RIDGE WILL TRANSITION ACROSS THE APPALACHIANS ON MONDAY PUSHING IN A BACKDOOR COLD FRONT IN FROM THE EAST. EXPECTING A MARGINAL TEMP GRADIENT ACROSS THE AREA. BY TUESDAY SAID RIDGE SLIDES FAR ENOUGH EAST TO ALLOW A RETURN FLOW. A COLD FRONT APPROACHING FROM THE NORTH DURING THE SAME TIME WILL CAUSE MOISTURE TO BEGIN TO POOL ACROSS NW AL. COULD SEE A FEW SHOWERS AND STORMS. JONES/90 LONG TERM...WEDNESDAY THROUGH SATURDAY. NO LARGE SCALE CHANGES ARE EXPECTED IN THE LONG RANGE PORTION OF THE FORECAST. ANOTHER COLD FRONT IS FORECAST TO PRESS INTO THE SOUTHEAST STATES AROUND WEDNESDAY...AND THEN GET HUNG UP NEAR THE COAST THROUGH THE REST OF THE WEEK. EVEN THOUGH THE GFS HAS A MORE IDENTIFIABLE FRONT COMPARED TO THE EUROPEAN MODEL...WITH SEEMINGLY A BIT MORE OOMPH BEHIND IT...IT STILL STALLS THE FRONT ALONG THE COAST. THIS SUGGESTS THAT WE WILL NEED TO HOLD ONTO CHANCE TO SLIGHT CHANCE POPS FROM WEDNESDAY RIGHT ON THROUGH THE END OF THE FORECAST. I REALLY HATE TO GO WITH MULTIPLE DAYS OF 20% POPS...BUT IT IS STARTING TO GET TO BE THAT TIME OF YEAR. ONCE WE HAVE A BETTER IDEA ON HOW STRONG NEXT WEEKS FRONT WILL BE...AND WHETHER OR NOT IT WILL ENHANCE CONVECTIVE DEVELOPMENT ON ANY PARTICULAR DAY...THEN WE CAN BETTER REFINE THE FORECAST. /61/ && .AVIATION...18Z TAF DISCUSSION. ATMOSPHERE OVER CENTRAL ALABAMA REMAINS CONDUCIVE TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AS WITH MANY GENERALLY DIURNALLY DRIVEN THUNDERSTORMS...INCREASING CUMULUS CAN BE EXPECTED THROUGH THE AFTERNOON HOURS WITH THE EVENTUAL DEVELOPMENT OF THUNDERSTORMS. THE CLOUDS WILL THEN INCREASE IN THE MID LEVELS FROM THUNDERSTORM BLOW OFF. BY 03Z...CLOUDS WILL BEGIN DECREASING AND EVENTUALLY BECOME CLEAR. SO FOR CEILINGS...DO NOT EXPECT ANYTHING BELOW VFR CONDITIONS EXCEPT UNDER A THUNDERSTORM. WILL ADD VCTS TO FORECAST AT MOST LOCATIONS FROM 20Z-02Z. PATCHY FOG WILL DEVELOP AGAIN TOWARD SUNRISE KNOCKING VIS TEMPORARILY INTO MVFR. STORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 45 MPH AND POSSIBLY SMALL HAIL. 75/LINHARES && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, May 12, 12:57 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1257 PM CDT SAT MAY 12 2007 ALZ011>015-017>050-131130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1257 PM CDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... GENERALLY FROM 2 PM UNTIL 8 PM. A FEW STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...BRIEF HEAVY RAINFALL...AND POSSIBLY SMALL HAIL. THESE STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS WILL BE POSSIBLE LATE WEDNESDAY AND INTO THURSDAY...IN THE VICINITY OF A COLD FRONT PUSHING THROUGH THE STATE. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 MPH AND POSSIBLY SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KLS
In the hours before
Special weather statement, May 12, 2:41 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT SAT MAY 12 2007 ALZ012-022-122015- LAMAR-PICKENS- 241 PM CDT SAT MAY 12 2007 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS AND LAMAR COUNTIES UNTIL 315 PM CDT... AT 236 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 42 MILES EAST OF MILLPORT...THIS STORM WAS DRIFTING TO THE SOUTH AT LESS THAN 10 MPH. THE PRIMARY THREATS IS MINOR FLOODING SUCH AS PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. RISING WATER ALONG CREEKS AND FLOODED UNDERPASSES ARE ALSO POSSIBLE. NEVER DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM OR...COVERED WITH WATER OF UNKNOWN DEPTH. ADDITIONALLY...SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE POSSIBLE. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.